MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL

LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL
Catalog Number E0.8P8
Health Effect - Clinical Codes Erythema (1840); Pain (1994); Swelling (2091); Post Operative Wound Infection (2446)
Date of Event 10/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We have not received the patch for evaluation since the patch remains implanted in the patient.Hence, we could not conclusively determine the root cause of the defect.We were notified about this incident through fda ( report no.Mw5073649)on 12/19/2017 along with other three incidents ( report no.Mw5073648, mw5073661 and mw5073662) that occured at this same hospital.After following-up with the hospital, we learned that the culture report was (b)(6) growth.Significant purulent discharge was observed during the time of incision and drainage in the or.(b)(6) is known to be highly susceptible to destruction from our 0.2% glutaraldehyde storage solution.Further, our studies have shown that the hardest to sterilize/remove bacteria for our process are the bacillus and clostridium strain for which we have conducted extensive validation work to prove effectiveness of the sterilization process.Our review of the sterilization information for this lot found no abnormalities that would suggest a failure of the process.These facts indicate that these strains could not survive through our sterilization process or storage in the storage solution and indicates that the source of infection is some other cause.People can carry (b)(6) in their nose and on their skin without any symptoms.It is possible that the patient got infected with (b)(6) when the surgical wounds were in contact with someone or some surgical instruments during the surgery with exposed (b)(6).Patient is known to be diabetic, smoker and obese.The patients in these category is considered to be at risk for a surgical site infection.Facility conducted an extensive analysis on this series.They concluded that the infection was not related to the patch.However, the exact root cause was not determined.The review of lot history records did not reveal any discrepancies related to the complaint events either during the manufacturing or packaging processes for this lot and had passed all required tests.We have also not received any other complaints from other customers for devices from this lot.Please note that we have also submitted manufacturer report numbers: 1220948-2018-00002, 1220948-2018-00004 and 1220948-2018-00005 for the report no.Mw5073648, mw5073661 and mw5073662, respectively for the other three cases of the infection that occured at the same hospital.Infections can occur in any wound recognizing however that this is a very infrequent occurence for carotid artery surgery.The rate of occurrence for these kinds of incidents has remained very low (0.001%).The fact that the organisms differ in each of the specimens in each cases also indicates that the infection was from an external source or carrier.While the root cause(s) of this incident remains inconclusive, we do believe that it is highly unlikely that the xenosure patch contributed to the incident.
 
Event or Problem Description
Patient had a left carotid endarterectomy with patch angioplasty on (b)(6) 2017.Patient returned to the hospital on (b)(6) 2017 with swelling, redness and pain over the left neck.Infection had extended deep into the carotid sheath area.Deep incisional surgical site infection was observed.

Brand Name
XENOSURE BIOLOGICAL PATCH
Common Device Name
MESH, SURGICAL
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key7204768
Report Number1220948-2018-00003
Device Sequence Number19056502
Product Code FTM
UDI-Device Identifier00840663106295
UDI-Public00840663106295
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K040835
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/28/2023
Device Catalogue NumberE0.8P8
Device Lot NumberXBU2460
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight89